Tardive dyskinesia (TD) is a side effect caused by neuroleptic drugs. TD causes uncontrolled or involuntary movements, like twitching, grimacing, and thrusting. Neuroleptic drugs include antipsychotic medications. They’re often prescribed for psychiatric disorders and neurological disorders. Sometimes neuroleptic drugs are prescribed for gastrointestinal (GI) conditions. These drugs block dopamine receptors in the brain. Dopamine is a chemical that helps control emotions and the pleasure center of your brain. It also plays a role in your motor functions. Too little dopamine may interfere with your muscles and cause the signs and symptoms of TD.
Some studies suggest that between 30 to 50 percent of people taking these medications will develop TD throughout their treatment. The condition can be permanent, but treatment after symptoms begin may prevent the progression of, and in many cases, the reversal of symptoms.
That’s why you must check with your doctor regularly if you’re using neuroleptic drugs to treat any condition. The symptoms might take several months or years to appear, but some people may experience the reaction after just one dose.
Symptoms of tardive dyskinesia
Mild to moderate cases of TD cause stiff, jerking movements of the:
These movements may include frequently blinking, smacking, or puckering the lips and sticking the tongue out.
People with moderate cases of TD often experience additional uncontrolled movement in the following:
Severe cases of TD can cause swaying, side-to-side movement of the trunk, and thrusting of the pelvis. Whether fast or slow, the activities associated with TD may become so bothersome that they interfere with your ability to work, perform day-to-day tasks, and stay active.
Causes of tardive dyskinesia
TD is most often a side effect of neuroleptics or antipsychotic drugs. These medications are prescribed to treat schizophrenia, bipolar disorder, and other mental health conditions. TD medications are also sometimes prescribed to treat GI disorders.
Your risk for developing TD increases the longer you take these medications. People taking an older version of these drugs — known as “first-generation” antipsychotics — are more likely to develop TD than people using newer medications.
Medications commonly linked to TD include:
- Chlorpromazine (Thorazine). Prescribed to treat symptoms of schizophrenia.
- Fluphenazine (Prolixin or Permitil). Prescribed to treat symptoms of schizophrenia and psychotic symptoms, including hostility and hallucinations.
- Haloperidol (Haldol). Prescribed to treat psychotic disorders, Tourette syndrome, and behavior disorders.
- Metoclopramide (Reglan, Metozolv ODT). Prescribed to treat GI problems, including heartburn and ulcers, and sores in the esophagus.
- Perphenazine. Prescribed to treat symptoms of schizophrenia, as well as severe nausea and vomiting in adults.
- Prochlorperazine (Compro). Prescribed to treat severe nausea and vomiting, as well as anxiety and schizophrenia.
- Thioridazine. Prescribed to treat schizophrenia.
- Trifluoperazine. Prescribed to treat schizophrenia and anxiety.
- Antidepressant drugs. These include trazodone, phenelzine, amitriptyline, sertraline, and fluoxetine.
- Antiseizure drugs. These include phenytoin and phenobarbital.
Not everyone who takes one or more of these drugs in their lifetime will develop TD. Some people who experience symptoms will find that they remain even after they stop taking the medication. Other people may find symptoms get better after eliminating or reducing the medication. It’s unclear why some people improve, and others don’t.
If you begin experiencing symptoms of TD and you’re on neuroleptic medicines, let your doctor know right away. They may decide to reduce your dose or switch to a different drug to try and stop the symptoms.
The primary goal for treating TD is to prevent it entirely. That requires regular evaluations by your doctor. During these evaluations, your doctor will use a series of movement measurements to determine if you’re developing TD.
If you begin showing signs of TD, your doctor may decide to lower your dosage or switch you to a new medication that’s less likely to cause TD.
In 2017, the U.S. Food and Drug Administration (FDA) approved trusted Source two drugs to treat the symptoms of TD. These medications — valbenazine (Ingrezza) and deutetrabenazine (Austedo) — regulate dopamine in your brain. They control how much of the chemical areas of your brain responsible for muscle movement get. That helps restore proper motion and reduce signs of TD.
The treatment that’s right for you will depend on several things. These factors include:
- how severe are the TD symptoms?
- how long you’ve been taking the medication
- how old you are
- what medication you’re taking
- associated conditions, such as other neurological disorders
Your doctor may not suggest you try natural remedies, such as ginkgo biloba or melatonin. However, a few studies show these alternative treatments may have some benefit in reducing symptoms. For example, one study trusted Source found that a gingko biloba extract may reduce the symptoms of TD in people with schizophrenia. If you’re interested in trying these alternative remedies, talk with your doctor.
TD is just one type of dyskinesia. Other types can be the result of other conditions or diseases. People with Parkinson’s disease, for example, may experience dyskinesia. People with other movement disorders may experience symptoms of the movement disorder, too.
In addition, the symptoms of TD can be similar to several other conditions. Disease and conditions that also cause abnormal movements include:
- Huntington’s disease
- Cerebral palsy
- Tourette syndrome
How is it diagnosed?
Symptoms of TD may take time to appear. They may show up as soon as six weeks after you begin taking the drug. They can also take many more months, even years. That’s why diagnosing TD can be tricky.
If symptoms appear after taking the medication, your doctor may not put the drug and the diagnosis together as quickly. However, if you’re still using the medicine, a diagnosis may be a bit easier.
Before your doctor makes a diagnosis, they’ll want to conduct a physical exam. During this exam, they’ll measure your movement abilities. Your doctor will most likely use a scale called the Abnormal Involuntary Movement Scale (AIMS). The AIMS scale is a five-point measurement that helps them measure three things:
- the severity of your movements
- whether you’re aware of the movements
- whether you’re in distress as a result of them
Your doctor may order blood tests and brain scans to rule out other disorders that cause abnormal movements. Once other conditions are ruled out, your doctor may diagnose and begin discussing treatment options with you.
What’s the outlook?
A yearly exam is recommended. If you receive a diagnosis early, any symptoms you’re experiencing may resolve once you stop taking the medication, change medications, or reduce your dosage.
However, symptoms of TD can be permanent. For some people, they may get worse over time, even after they stop taking the medication.